Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 97, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2005, 7:20 PM EDT for Orange County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 7:20 PM EDT (23:20 UTC)
- Expired
- Aug 13, 2005, 8:01 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Orange County, FL
The radar
The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:25 PM EDT | HAIL 0.75 | Winter Park, FL | AT THE WINTER PARK PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2600 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 132321 SVRMLB FLC095-140000- /O.NEW.KMLB.SV.W.0097.050813T2320Z-050814T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 720 PM EDT SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ORANGE COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...WINTER PARK...ORLANDO...AZALEA PARK...MAITLAND * UNTIL 800 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WINTER PARK. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... AZALEA PARK BY 735 PM EDT CONWAY...ORLANDO...BELLE ISLE AND PINE CASTLE BY 800 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117 $$ JP
2 follow-up statements
000 WWUS52 KMLB 132349 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 746 PM EDT SAT AUG 13 2005 FLC095-140000- /O.CON.KMLB.SV.W.0097.000000T0000Z-050814T0000Z/ ORANGE FL- 746 PM EDT SAT AUG 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR CENTRAL ORANGE COUNTY... AT AROUND 730 PM EDT...WINTER PARK POLICE REPORTED PENNY SIZE HAIL WITH THE SEVERE STORM OVER CENTRAL ORANGE COUNTY THAT WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... MAITLAND...FAIRVIEW SHORES...EATONVILLE AND 6 MILES EAST OF LOCKHART BY 800 PM EDT. ADDITIONAL STORMS WERE OVER THE ORLANDO INTERNATIONAL AIRPORT AND A GUST OF 43 MPH WAS REPORTED AT 740 PM. LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117 $$ JP
000 WWUS52 KMLB 140001 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 800 PM EDT SAT AUG 13 2005 FLC095-140010- /O.EXP.KMLB.SV.W.0097.000000T0000Z-050814T0000Z/ ORANGE FL- 800 PM EDT SAT AUG 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY EXPIRES AT 800 PM EDT... AT 800 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...RADAR INDICATED THAT HEAVY RAIN...AND URBAN FLOODING IS POSSIBLE FROM THE THUNDERSTORM OVER THE MAITLAND AND WINTER PARK AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SAT AUG 13 2005 .DISCUSSION... ...BELOW NORMAL RAIN CHANCES NEXT WEEK... DIURNAL CONVECTION HAS STRUGGLED SO FAR. AS OF 18Z...ONLY ISOLD COVERAGE S OF KVRB AND AROUND THE N SHORE OF LAKE OKEECHOBEE...AND EVEN THESE HAVE BEEN UNREMARKABLE SO FAR. WEST COAST SEA BREEZE HAS FULLY FORMED WHILE THE EAST COAST BREEZE WAS JUST PUSHING N OF KVRB AS OF 18Z. SUSPECT THE RIDGE AXIS OVERHEAD IS ENHANCING LOCAL SUBSIDENCE AND DELAYING CONVECTION. WEAK STEERING FLOW WITH THE DLM RIDGE OVERHEAD WILL PREVENT THE SEABREEZE FROM INTERACTING S OF THE CAPE. THERE IS A POSSIBILITY THAT STORMS OVER THE BIG BEND REGION WILL KICK OUT AN OUTFLOW BOUNDARY THAT COULD INTERACT WITH THE SEABREEZE NORTH OF THE CAPE...BUT THE SEABREEZE HAS TO MAKE IT UP THERE FIRST. GIVEN THE RATHER PALTRY LOOKING CU FIELD OVER MOST OF THE CWA...IT WOULD APPEAR THAT STORM FORMATION OVER THE INTERIOR/NRN COAST IS GOING TO BE ISOLD AT BEST. CANNOT COMPLETELY RULE OUT THE POSSIBILITY OF STRONG STORMS FORMING ALONG ANY MESOSCALE COLLISION BOUNDARIES...PRIMARILY DUE TO THE FACT THAT THE FEW THAT MAY FORM WILL HAVE THE JUICED-UP AIRMASS ALL TO THEMSELVES. HOWEVER...THAT SCENARIO DOES NOT APPEAR TO BE IN THE MAKING THIS TIME AROUND. WILL CARRY ISOLD POPS OVER THE INTERIOR/NRN COAST THRU 02Z...CENTERAL/SRN COAST WILL HAVE THE SILENT 10%. NO SIG WX ANTICIPATED AFT 02Z. SUNDAY AND MONDAY...HIGH PRESSURE RIDGE AXIS ACROSS THE FLORIDA PENINSULA WILL DEEPEN AND STRENGTHEN PRODUCING WARM (STABLE) TEMPS ALOFT. PWATS WILL REMAIN AROUND 2 SUNDAY WHICH SHOULD BE SUFFICIENT TO SPARK SCATTERED (50%) AFTN STORMS OVER THE INTERIOR. THE SEA BREEZE BOUNDARY WILL DEVELOP EARLIER AND PUSH INLAND MORE EASILY THAN TODAY...SO LOWER POPS (30%) NEAR THE COAST ESP S OF THE CAPE. DESPITE SIMILARLY HIGH PWATS MONDAY...INCREASING SUPPRESSION AND WARMTH AT H5 FROM MID LEVEL HIGH NOSING IN FROM THE EAST WILL LIMIT CONVECTIVE COVERAGE. SO HAVE LOWERED POPS TO 30-35% INTERIOR AND 20-25% COAST. TUE-SAT...FORECAST AREA WILL BE UNDER DEEP LAYER RIDGING WITH STRONG MID LEVEL HIGH PRESSURE PROPAGATING WEST ACROSS THE PENINSULA THROUGH MIDWEEK. THIS WILL BE ACCOMPANIED BY WARMING AND DRYING ALOFT SO RAIN CHANCES WILL BE MUCH BELOW NORMAL. MID 90S INTERIOR WITH FEW CLOUDS TO PROVIDE MUCH RELIEF AND LITTLE CHANCE FOR RAIN. A MORE PROMINENT ONSHORE FLOW WILL KEEP DIURNAL TEMP RANGE LIMITED ALONG THE COAST...NOT AS HOT DURING THE DAY AS THE INTERIOR BUT WARM AND HUMID OVERNIGHTS. WILL NEED TO WATCH HEAT INDICES MID WEEK AS SFC DEWPOINTS WILL REMAIN ELEVATED...DESPITE THE DRIER AIR ALOFT. RAIN CHANCES EXPECTED TO SLOWLY RETURN TO CLIMO FRI-SAT OVER THE INTERIOR...BUT REMAINING LOWER ALONG THE COAST. WILL NOT INCLUDE OVERNIGHT AND MORNING COASTAL SHOWERS AT THIS TIME BUT THEY ARE A POSSIBILITY ALONG THE COAST ESP LATE IN THE WEEK. && .MARINE...GOOD BOATING CONDITIONS TO CONTINUE AS LOW LEVEL RIDGE AXIS REMAINS ACROSS THE FL PENINSULA NEXT SEVERAL DAYS. ONSHORE FLOW WILL DEVELOP BY AFT EACH DAY AS THE SEA BREEZE BOUNDARY PUSHES INLAND. A SMALL LONG PERIOD SWELL IS ABOUT THE ONLY MINOR IMPACT EXPECTED FROM DISTANT TC IRENE. THE SWELL WILL BE THE PRIMARY COMPONENT TO WAVE HEIGHT...AS WIND WAVES WILL BE ALMOST NEGLIGIBLE. && .AVIATION...ISOLD IFR TSRA OVER THE COASTAL COUNTIES S OF KMLB THRU 22Z AND ISOLD IFR TSRA BETWEEN KMCO AND KDAB BETWEEN 21Z AND 02Z. VFR CONDITIONS ALL SITES BY 14/04Z...CONTINUING THRU 14/15Z. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 92 75 90 / 20 40 20 30 MCO 76 94 77 93 / 20 50 20 40 MLB 76 91 75 90 / 10 30 20 30 VRB 76 91 76 90 / 10 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRAGAW LONG TERM....KELLY
Hazardous weather outlook, Aug 13, 5:12 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 512 AM EDT SAT AUG 13 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 140900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 512 AM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP AROUND MIDDAY... MAINLY SOUTH OF THE CAPE AND ALONG THE TREASURE COAST. ADDITIONAL SCATTERED STORMS WILL FORM OVER THE CENTRAL FLORIDA INTERIOR AND NEAR LAKE OKEECHOBEE BY MID AFTERNOON. THE ACTIVITY WILL MOVE INTO THE NORTHERN COASTAL COUNTIES NEAR DAYTONA BEACH LATE IN THE DAY AND EARLY THIS EVENING. A FEW STORMS WILL BECOME STRONG AND WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS BETWEEN 50 AND 60 MPH AND COIN-SIZED HAIL. ...FLOOD IMPACT... WITH LIGHT WINDS...STORM MOTION IS EXPECTED TO BE SLOW AND ERRATIC. RAINFALL AMOUNTS IN A FEW STRONG STORMS WILL BE BETWEEN 2 AND 3 INCHES...GENERALLY FALLING IN AN HOUR OR LESS. THESE HEAVY RAINS WILL RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS...AND WILL LIKELY LEAD TO SOME MINOR FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED RECENT HEAVY RAINS. ...RIP CURRENT IMPACT... SWELLS FROM DISTANT TROPICAL STORM IRENE WILL CONTINUE TO IMPACT THE COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A HIGHER RISK FOR DANGEROUS RIP CURRENTS. ALWAYS REMEMBER TO SWIM NEAR A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... STORMS THAT FORM OVER LAND DURING THE LATE AFTERNOON AND EVENING ARE EXPECTED TO DRIFT ACROSS THE COAST...ESPECIALLY FROM BREVARD COUNTY NORTHWARD. FREQUENT LIGHTNING AND WIND GUSTS TO 35 KNOTS WILL OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH THE HIGHEST COVERAGE ACROSS THE INTERIOR COUNTIES. OCEAN SWELLS FROM DISTANT TROPICAL CYCLONE IRENE WILL CONTINUE INTO EARLY NEXT WEEK...ALONG WITH A SIGNIFICANT THREAT FOR RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ARE ASKED TO SELF ACTIVATE IF SEVERE WEATHER WARNINGS ARE ISSUED OR BECOMES IMMINENT.
In the hours before
Special weather statement, Aug 13, 6:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 656 PM EDT SAT AUG 13 2005 FLZ045-132345- ORANGE- 656 PM EDT SAT AUG 13 2005 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER CENTRAL ORANGE COUNTY... AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING OVER THE CITY OF ORLANDO...MOVING SOUTH AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE CONWAY...PINE CASTLE AND BELLE ISLE. JP
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.